×

Chautauqua County Issues Warning On ‘Rainbow Fentanyl’

The Chautauqua County Health Department, Chautauqua County Department of Mental Hygiene and Chautauqua County Sheriff’s Office are issuing an alert to warn parents of a new trend among fentanyl drug traffickers.

“Rainbow fentanyl” is the name of brightly colored pills that look like candy but are really a synthetic opioid that is 50 times more potent than heroin and 100 times more potent than morphine.

“You may think it’s just a pile of some sort of candy, but the federal Drug Enforcement Agency (DEA) say it’s actually a pile of deadly fentanyl pills,” said Christine Schuyler, County Public Health Director. “This is incredibly concerning because we know that the drugs are being dyed bright colors in the hopes of getting more young people to try it and become addicted to opioids. Fentanyl, rainbow or not, is deadly.”

Fentanyl is sometimes mixed with other illicit drugs and made to look like prescription drugs. Unless a drug is prescribed by a licensed medical professional and dispensed by a legitimate pharmacy, you cannot know if it’s fake or legitimate.

“While we haven’t seen these in this area at this point, everyone needs to be aware that any pills and/or candy purchased on the street have a high potential to contain fentanyl,” said Chautauqua County Sheriff Jim Quattrone.

Carmelo Hernandez, Chautauqua County Mental Hygiene Director, said, “Keeping an open dialogue with youth about the dangers of illicit drugs can help protect them. Youth should know that illegally obtained pills may contain fentanyl, and that even a TINY amount of fentanyl can be fatal. Many of the young people who use substances are struggling with mental-health problems or addiction that are going completely unaddressed. If you see red flags, like using alcohol, marijuana, or nicotine; struggling in school; or changes or deteriorations in their relationships, find help in Chautauqua County at https://combataddictionchq.com/find-help or call the Chautauqua County Warm Line 1-877-426-4373 or text 1-716-392-0252. If you or someone you know is in a crisis, call the 24/7 Chautauqua County crisis line 1-800-724-0461.”

Signs of an overdose include falling asleep; loss of consciousness; shallow or no?breathing; limp body (though may be rigid with fentanyl); choking or gurgling sounds; small, constricted, ‘pinpoint’ pupils (may be difficult to see in an emergency); pale blue or cold skin, lips, or nails.

If you are concerned that someone is having an overdose, call 911 immediately and stay with the person. If the person who calls is also using illegal substances, they will not face legal action if they take action to get help.

Keep the opioid overdose reversal drug Naloxone (Narcan) on hand; it is available for free or low cost in a variety of ways in Chautauqua County:

¯ The Mental Health Association: 716-397-0140;

¯ Evergreen Health Services in Jamestown: 716-664-7855

¯Go to your local pharmacy and ask about the Naloxone (Narcan) Co-payment Assistance Program (N-CAP). For individuals with prescription coverage as part of their health insurance plan, N-CAP ensures that there are no or lower out-of-pocket expenses.

According to DEA Administrator Anne Milgram, rainbow fentanyl is fentanyl pills and powder that come in a variety of bright colors, shapes, and sizes and is a deliberate effort by drug traffickers to drive addiction amongst kids and young adults. The DEA is relentlessly working to stop the trafficking of rainbow fentanyl and defeat the Mexican drug cartels that are responsible for the vast majority of the fentanyl that is being trafficked in the United States. https://www.dea.gov/press-releases/2022/08/30/dea-warns-brightly-colored-fentanyl-used-target-young-americans.

Newsletter

Today's breaking news and more in your inbox

I'm interested in (please check all that apply)
Are you a paying subscriber to the newspaper? *
   

COMMENTS

Starting at $4.62/week.

Subscribe Today